How did you cope with the side effects tapering off prednisone?

Posted by abbeyc @abbeyc, Mar 19, 2022

Has anyone experienced issues when they first started to taper? this is day 2 for me (went from 16 mg to 14 mg) and I am experiencing headaches. Wondering if this is normal and if it will improve.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

Yes headaches, but they went away after a few days. Less hunger, more quality sleep (a blessing). A little afternoon tiredness. I start tapering another 2.5mg today. Hoping my moon face will actually start to go back to my normal face eventually, but the huge deal is the pain not returning…so we shall see. Prednisone gave me my life back, but it's not a great thing over the long haul. Best of luck to you. Your body should adjust.

REPLY

Hmm. Hopefully as mild835 suggests, your headaches will go away, but if not, watch for GCA (Giant Cell Arteritis). Some percentate (maybe 20%?) of people with PMR get GCA. GCA symptoms include headache, difficulty chewing, temple pain). Hate to even mention this as a possibility, but we all need to be on the lookout.

REPLY
@kmeikle1

Hmm. Hopefully as mild835 suggests, your headaches will go away, but if not, watch for GCA (Giant Cell Arteritis). Some percentate (maybe 20%?) of people with PMR get GCA. GCA symptoms include headache, difficulty chewing, temple pain). Hate to even mention this as a possibility, but we all need to be on the lookout.

Jump to this post

Yes. I had to get tested for GCA, but it was too late to take the biopsy, according to the Ophthamologist. It is not a thing at this time, for which I'm grateful beyond measure.

REPLY

Yes, thank you all. The headaches did stop. But the tiredness is beyond anything I've every experienced. Difficult to function (think, do my job, even exercise). Also, I went from a 0 pain level before tapering to now maybe a 8-9 pain level. I went down 2 mg Methyprednisolone (from 16 mg to 14 mg). So I am discouraged. Or is this normal ? Do others feel some pain come back a little when they taper?

REPLY
@abbeyc

Yes, thank you all. The headaches did stop. But the tiredness is beyond anything I've every experienced. Difficult to function (think, do my job, even exercise). Also, I went from a 0 pain level before tapering to now maybe a 8-9 pain level. I went down 2 mg Methyprednisolone (from 16 mg to 14 mg). So I am discouraged. Or is this normal ? Do others feel some pain come back a little when they taper?

Jump to this post

That seems like a very large increase in pain for a fairly small drop in dosage. If it were me I would call my doctor. I started on 20 mg of prednisone and did not have any pain until I got down to 8 mg. That was about 4 months into treatment.

REPLY
@linda7

That seems like a very large increase in pain for a fairly small drop in dosage. If it were me I would call my doctor. I started on 20 mg of prednisone and did not have any pain until I got down to 8 mg. That was about 4 months into treatment.

Jump to this post

That’s very helpful to know and what I was concerned about. Thank you.

REPLY
@milld835

Yes headaches, but they went away after a few days. Less hunger, more quality sleep (a blessing). A little afternoon tiredness. I start tapering another 2.5mg today. Hoping my moon face will actually start to go back to my normal face eventually, but the huge deal is the pain not returning…so we shall see. Prednisone gave me my life back, but it's not a great thing over the long haul. Best of luck to you. Your body should adjust.

Jump to this post

It’s so good mild835 to hear how you are doing so well compared to where you started.

REPLY

Thank you. Yes it is and I'm so grateful.

REPLY

Okay, I am embarrassed. But on the other hand this is perfect example of steroid side effects. I am constantly mixing up things. black vs. white. opposites. doing the opposite of what I intended to do. mixing up numbers. forgetful. feeling lost. confused. So my above comment was incorrect. I went from a 0 pain level to a 1-2 pain level. Not an 8-9!! Sorry about that. I read last night that steroids cause a form of 'dementia" .
I definitely feel like I'm experiencing it. Luckilly they say it mostly reverses itself once off the steroids. I am seeing a Neurologist this week though (aside from my Rheumatologist) because I am so worried.

REPLY

I've been on Prednisone for almost 3 years and down to 7.5 ml at this point. My skin is so thin and fragile that any little bump or scratch turns into a bruise and cut. I work in the garden and even wear long sleeves but doesn't seem to help. Does anyone have some special cream they use to thicken skin. I look like I've been beaten up all the time. And when I finally get off this stuff, will the bruising stop.

REPLY
Please sign in or register to post a reply.